Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS Charleston, SC

May 28, 1998Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 28, 1998, 6:23 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 6:23 PM EDT (22:23 UTC)
Expired
May 28, 1998, 7:00 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS1 KCHS 282219 RRA
SVRCHS
SCC029-035-282300-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLLETON COUNTY IN SOUTH CAROLINA
  WESTERN DORCHESTER COUNTY IN SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG THE DORCEHSTER... COLLETON COUNTY LINE
  OVER STATE ROUTE 61 ... MOVING EAST AT 10 MPH .

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMS BY 630 PM
  ST. GEORGE BY 630 PM

LARGE HAIL AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SIMENSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:00 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 28, 2:00 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT THU MAY 28 1998

FRONTAL BOUNDARY SAGGED SOUTH THIS AFT BRINGING SC DECK TO THE AREA.
SFC RIDGE PUSHING UP FROM SOUTH ACROSS S GA. XPCT BOUNDARY TO WASH OUT
TNGT. WITH HI PRES BUILDING INTO AREA NOT ALOT OF WX TO GET EXCITED
ABOUT. THOUGH TROF OVR GULF COULD INFLUENCE WX INTO WEEKEND. WIND DIR
WILL BE DIFFICULT TO PIN DOWN. XPCT DECENT SEA BRZ FRI AND SAT...THIS
FEATURE COMBINED WITH HEATING WILL BE THE ONLY FOCUS I COULD FIND FOR
POSSIBLE SHRA/TSRA.

POPS...LIKE 10/20 PERCENT FRI AND 30 PERCENT SAT. SAT LOOKS BETTER WITH
BETTER HEATING AND HIGHER DEW PTS. TEMPS...PREFER FWC NUMBERS WITH
TYPICAL COASTAL DIFFS.

CWF...WIND DIR LOOKS VARIBLE THRU MUCH OF FCST. WL SEE ONSHORE FLOW NR
CST IN THE AFTERNOON DUE TO THE SEA BRZ. NO REAL SURPRISES HERE.

CCF
CHS ARPT UU 70/90 71/92 71 15-1-
CHS DNTN UU 77/86 77/86 77 15-1-
SAV ARPT UU 70/90 71/92 71 15-1-

S COAST  /CHS-NBC/
.TONIGHT...BECOMING MOSTLY CLEAR WITH PATCHY DENSE FOG. LOW IN THE
LOWER 70S INLAND TO THE MIDDLE 70S COAST. LIGHT WIND.
.FRIDAY...PARTLY CLOUDY AND CONTINUED HOT WITH ISOLATED AFTERNOON
SHOWERS. HIGH NEAR 90 INLAND TO MIDDLE 80S COAST. LIGHT WIND BECOMING
SOUTH 10 MPH.
.FRIDAY NIGHT...MOSTLY CLEAR. LOW IN THE LOWER 70S INLAND TO THE MIDDLE
70S COAST.
.SATURDAY...PARTLY CLOUDY AND CONTINUED HOT WITH A 30 PERCENT CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH IN THE LOW 90S INLAND TO THE
MIDDLE 80S COAST.

.CHS...NONE.

JCI

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.